Hail, Kent
- When
- June 17, 4:46 PM CST
- Where
- Kent County, 3.08 mi ESE of Clairemont
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.158, -100.699
A storm chaser reported golf ball size hail east of Clairemont along US Highway 380.
On the afternoon of the 17th, isolated supercell thunderstorms developed across the Rolling Plains, east of a dryline. These storms were aided by a short wave trough moving through northeastern New Mexico but much of the local area in West Texas remained capped leading to only isolated development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon of the 17th, isolated supercell thunderstorms developed across the Rolling Plains, east of a dryline. These storms were aided by a short wave trough moving through northeastern New Mexico but much of the local area in West Texas remained capped leading to only isolated development. Very strong instability led to hail up to golf ball size in Kent County. This same supercell thunderstorm went on to produce a tornado in far southern Stonewall County over open ranch land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:31 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 231 PM CDT Sat Jun 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 224 PM CDT Sat Jun 17 2023 As of 1:30 pm the dryline was located from Hart to Levelland to Welch. This dryline will continue to shift to the east this afternoon to near the I-27/US-87 corridor. Ahead of the dryline, southeast winds are bringing upper 60s to lower 70s dewpoints into the forecast area. A shortwave trough was denoted in water vapor imagery shifting east across northeastern New Mexico this afternoon and the lift from this wave should assist in thunderstorm development later this afternoon. Quite a bit of capping remains across the forecast area however guidance indicates a small corridor in the vicinity of the dryline where capping should be minimized with 700mb temps around 12-13 degrees C. Convergence along the dryline in combination with increasing lift from the shortwave should be capable of breaking through the marginal cap and hence isolated to scattered convective development is expected. CAM guidance has been more robust with convective development across our area with the past several runs as well boosting confidence in that scenario therefore have increased PoP chances across the Rolling Plains and far southeastern Texas Panhandle. The environment will be conducive for supercellular development as effective bulk shear values of 50-60 kts are in place thanks in part to a 100kt 250mb jet streak rotating over the area. Thermodynamically we are also primed as lapse rates steepen with the approaching shortwave leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87 corridor and points east. Therefore, if a thunderstorm can break through the cap severe weather is likely to occur and with nearly straight hodographs splitting supercells would be possible. With limited low-level hodograph curvature and drier air near the surface the main threats will be large hail up to tennis balls and damaging wind gusts to 75 mph. This activity will race off to the east this evening with dry conditions expected by sunset. A weak cold front will drop south through the forecast area late tonight shifting winds to the north. These northerly winds will help temperatures cool a bit more tonight compared to yesterday with 50s across the far southwestern Texas Panhandle to northwestern South Plains and 60s elsewhere. Upper-level ridging will begin to expand over the forecast area on Sunday with the ridge axis remaining to our west. This will keep skies mostly sunny with temperatures warming back into the 90s area wide. /WI && .LONG TERM... (Sunday night through next Friday) Issued at 224 PM CDT Sat Jun 17 2023 No significant changes to the extended forecast. High heat approaching advisory levels (especially over the southern South Plains) can be expected the first half of the upcoming work week. The the center of the persistent subtropical ridge meandering over northern Old Mexico will continue to do so through the extended period, with an amplified ridge axis extending north through Texas into the remainder of the Plains states. A signal for increased precipitation chances due to shortwaves from the Polar Jet well to our north transecting the ridge axis later in the week will help to 'cool' temperatures back into the 90s for Thursday and Friday. High heat will return for the beginning of next weekend as the ridging expands across western CONUS with no Polar Jet intrusions to interrupt the increasing H50 heights and thickness'. && .AVIATION... (18Z TAFS) Issued at 1249 PM CDT Sat Jun 17 2023 VFR conditions are expected through the majority of this TAF period. A dryline will mix east through the day today with breezy southwesterly winds developing behind it therefore KLBB and KPVW should see breezy conditions this afternoon and early evening. A few thunderstorms may be possible along and east of the Caprock escarpment this afternoon and early evening as well. If thunderstorms develop large hail, gusty and erratic winds, and frequent lightning will be likely. It remains unclear if thunderstorms will impact KCDS so have left any mention out of the TAF at this time but the most likely time frame would be between 20z and 01z. Winds just off the surface will quickly ramp up this evening leading to a period of LLWS however as a cold front moves south these winds will weaken late tonight. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....55 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 213 PM CDT Sat Jun 17 2023 TXZ021>044-181915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 213 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a slight chance of severe thunderstorms developing near the Caprock escarpment late this afternoon and then moving into the Rolling Plains through the early evening. Large hail up to tennis ball size and damaging wind gusts to 75 mph are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may be possible Wednesday through Friday across portions of the far southern Texas Panhandle, South Plains and Rolling Plains. Temperatures will approach 100 to 105 degrees across portions of the South Plains and Rolling Plains Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Lubbock radar (KLBB), 117 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 hail, 1 tornado. Local standard time, as filed.
A storm chaser reported golf ball size hail east of Clairemont along US Highway 380.
Numerous storm chasers reported a tornado in far southern Stonewall County over open ranch land. No known damage occurred.
A storm chaser estimated softball size hail near the Stonewall/Fisher County line along US Highway 83. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098289, 1098290, 1098446.